Appendix 1 Medication Safety Teaching Note 1- Triggers 1.1- drug rash 1.2- new renal insufficiency 1.3- new delirium 1.4- wrong drug/dose/route 1.5- missed dose 2- Objectives & Main Teaching Points 2.1- Understand the terminology 2.1.1- medical error 2.1.2- preventable ADE 2.1.3- unpreventable ADE 2.1.4- potential ADE 2.1.5- Venn diagram 2.2- Understand where medication errors occur in the medication use process 2.2.1- 39% ordering 2.2.2- 38% in administration 2.2.3- 12% transcription 2.2.4- 11% preparation 2.3- Understand the magnitude of problem (morbidity, mortality, and cost) 2.3.1- Up to 7,000 U.S. residents a year die from medication-related events,including many that are preventable. 2.3.2- Preventable medication errors cost hospitals $2 billion annually 184.108.40.206- $2400 per ADE, $4500 per preventable ADE in 1997 dollars 2.3.3- Drug-related morbidity and mortality estimated to cost $76.6 billion in theambulatory setting 2.3.4- medico legal implications 2.4- Be aware of the most common prescribing errors 2.4.1- illegible prescriptions 2.4.2- incomplete prescriptions 2.4.3- dosage miscalculations 2.5- Understand the factors which contribute to medical errors 2.6- Know some ways to reduce the risk of medication related errors 3- Teaching Techniques 3.1- Walk Rounds (5 min) - concentrate on the terminology or factors 3.2- Attending Rounds (10-20 min) - go over 1-2 cases or a subset of slides 3.3- Grand Rounds (30-60 min) - present slide set 4- Resources 4.1- cases/questions 4.2- slide set 4.3- websites
RMF.Teaching Toolkit.Medication Errors.TerminologyMedication errorAny error in the process of ordering, transcribing, dispensing, administering andmonitoring a medication. May or may not result in an actual or potential adverse drugevent. If the error results in an adverse drug event it is always considered preventable. • A physician omits the “mg” when writing a prescription • A pharmacist dispenses the wrong dose of a medication • A nurse administers a medication 4 hours lateAdverse drug eventAny injury caused by the use (or nonuse) of a drug. Can be the result of an error in anyphase of the medication system. • Preventable: Due to a medication error • Patient with known penicillin allergy given penicillin and has a reaction • Non preventable: Not due to an error • Rash due to a new medicinePotential adverse drug eventAn error that has the potential to cause an adverse drug event, but did not, either by ‘luck’or was intercepted. • Intercepted: A prescription for 2x standard dose of medication is intercepted by nurseor pharmacist before it is given to patient • Non-intercepted: A prescription for 2x standard dose of medication, patient takesdose, but luckily does not develop a problem
Venn diagram Non-preventable Medication Errors ADEs Potential ADEs PreventableRMF.Teaching Toolkit.Medical Errors.FactorsHuman Factors • fatigue • lack of sleep • illness • drugs or alcohol • boredom • frustration • fear • stressEnvironmental Factors • distractions • noise • heat • clutter • motion • lighting • unnatural workflow • procedures or devices designed in an accident prone fashionPrescribing Factors • poor handwriting (examples) • oral orders • abbreviations • dosage calculationPatient Factors • elderly • patients on multiple medications • patients with cognitive problems • multiple caretakers
High Risk Drugs • adrenergic agonists • concentrated electrolytes • chloral hydrate/midazolam liquid in children • IV digoxin • anticoagulants • insulin • opiates • neuromuscular blocking agents • theophylline • chemotherapySound-alike or look-alike drugs • Mellaril and elavil • paxil and taxol • Prilosec and prozac • Cerebyx and celebrex • Oxycontin and oxycodone • Hydroxyzine and hydralazine • Alprostadil and alprazolamRMF.Teaching Toolkit.Medical Errors.Risk ReductionInvolve and educate the patient 1- Ask patients regularly about current prescription medications, over the counter andalternative medicines 2- Develop method to ensure that you have an updated medication list at each visit 3- Ensure that the patient is well informed about how to take the medication andpossible side effects 3.1- Explain what the medication is for 3.2- Instruct the patient on how to take the medication 3.3- Inform the patient of side effects and what to do 3.4- Encourage the patient to report side effects 4- Provide patient information handouts 5- Recommend that patients use the same pharmacyCommunicate with the other caretakers of the patient 1- physicians 2- nurse 3- pharmacistRMF.Teaching Toolkit.Medication Errors.WebsitesMassachusetts Coalition for the Prevention of Medical Errors • Reconciling Medications • Reducing Ambulatory Medication Errors • Reducing Medication Errors In Acute and Long Term Care FacilitiesUSP site
4.4- articles 4.5- contactsRMF.Teaching Toolkit.Medication Errors.ArticlesCosts of ADEs • Bates et al., JAMA 1997 • Classen, JAMA 1997Frequency of ADEs • Classen Nov 2000Outpatient ADEs • Gandhi et al., JGIM 2000 • Johnson & Bootman, Archives 1995
RMF.Teaching Toolkit.Case1JeremyJeremy is a four year old patient who was diagnosed as ADD at 2 years of age. HisPediatrician referred him to a Behavioral Specialist after failing a Ritalin trial. After alengthy discussion with the parents about the benefits and risks involved with a newmedication therapy, Jeremy was started on Clonidine.Jeremy was started on 1/2 tablet daily and progressed to a dose of 1.5 tabs q.i.d. and 2tabs qhs, a total daily dose of .8mg. In addition, Jeremy was referred to a Sleep Specialistto be evaluated for sleep disturbances. After evaluation and discussion with the parents,Chloral Hydrate was ordered in progressive dosing to a final dose of 4 tsp. qhs (dailydosing 2000 mg).Jeremy’s care and medication regime was handled by the Pediatrician over the next fewyears. Jeremy’s specialist care was episodic and handled mostly by phone.At age five Jeremy’s sleep pattern began to deteriorate and the parents called thepediatrician requesting advice. The pediatrician authorized an additional dose of Chloralhydrate if Jeremy was still awake at 3:00 A.M.Over the next four months Jeremy was often awake at 3:00 A.M.Five months after the increased dose of Chloral Hydrate, Jeremy passed away of acardiac arrhythmia. The autopsy report stated the cause of death as “unexpected,unintended effects of the medication he was on for the treatment of pervasive behavioraldisorder.”FactorsLack of communication • Both the Behavioral and Sleep specialist documented the need to monitor Jeremy intheir office records and that the Pediatrician would be assuming the coordinating role. • The treating Pediatrician assumed that the monitoring was being done by“specialists”. Consult notes from the specialists were not found in Jeremy’s record. • There was no evidence found of communication with the specialist by the treatingPediatrician.Lack of monitoring • The Pediatrician ordered medication and dose based on comments from parents andwithout the benefit of face to face encounters • No baseline labs or EKG’s had been done prior to starting the medication regimen. • No labs or EKG’s had been done during the two year period that Jeremy had been onthe medication regimen.
RMF.Teaching Toolkit.Case2Mr. PennyMr. Penny, a long time patient of Dr. Small, had been maintained on Coumadin, 7.5 mgsince his heart attack six years ago. At age 62 the patient was admitted to the hospitalwith a GI bleed. His protime was>50, with an INR of 22.2 (approximately 10 timesgreater than normal).Mr Penny had infrequent visits to the office (only 4 since his heart attack six years ago).Dr. Small had assumed responsibility for prescribing and monitoring all the patient’smedication. 1 week prior to admission Mr. Penny received from Dr.Small a prescriptionfor Coumadin 10 mg po qd, #30, refills x 3. The prescription was called to the pharmacyby the medical secretary and a hard copy was faxed. The prescription was filled anddispensed as Warfarin instead of Mr. Penny’s usual Coumadin. No contact was made bythe pharmacist to Dr. Small prior to filling and dispensing the medication.FactorsLack of communication • No patient education with Mr. Penny surrounding the need to have regular bloodlevelsLack of documentation • No documentation of the patient’s non-compliance with his medication regimen • No documentation of patient education or communication with Mr. Pennysurrounding the need to follow his blood levels more closely because of the medication • No documentation regarding missed or canceled appointmentsLack of appropriate monitoring • Mr. Penny had only had 3 Protimes drawn in the 6 years since starting CoumadinLessons• Identify patient groups and drug therapies that are at greatest risk in your practice • Design and track interventions that minimize the opportunities for adverse events